Alert archive / Texas / Tornado Warnings in 2024
Tornado Warning 18, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Sep 21, 2024, 4:56 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2024, 4:56 PM CDT (21:56 UTC)
- Expired
- Sep 21, 2024, 5:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Deaf Smith County, TX, Oldham County, TX
The radar
The Cannon AFB radar (KFDX), 84 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
472
WFUS54 KAMA 212156
TORAMA
TXC117-359-212230-
/O.NEW.KAMA.TO.W.0018.240921T2156Z-240921T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
456 PM CDT Sat Sep 21 2024
The National Weather Service in Amarillo has issued a
* Tornado Warning for...
South central Oldham County in the Panhandle of Texas...
Northwestern Deaf Smith County in the Panhandle of Texas...
* Until 530 PM CDT.
* At 456 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southeast of Glenrio, or 32 miles west of Vega,
moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
south central Oldham and northwestern Deaf Smith Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3515 10304 3521 10282 3523 10268 3499 10266
3498 10303 3502 10304
TIME...MOT...LOC 2156Z 259DEG 31KT 3507 10296
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Vanden Bosch2 follow-up statements
905
WWUS54 KAMA 212208
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
508 PM CDT Sat Sep 21 2024
TXC117-359-212230-
/O.CON.KAMA.TO.W.0018.000000T0000Z-240921T2230Z/
Oldham TX-Deaf Smith TX-
508 PM CDT Sat Sep 21 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTH
CENTRAL OLDHAM AND NORTHWESTERN DEAF SMITH COUNTIES...
At 508 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles west of Simms, or 26 miles southwest of Vega,
moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Oldham and northwestern Deaf Smith Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3521 10282 3523 10268 3499 10266 3498 10295
3516 10302
TIME...MOT...LOC 2208Z 263DEG 31KT 3508 10284
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN
$$
Vanden Bosch924
WWUS54 KAMA 212214
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
514 PM CDT Sat Sep 21 2024
TXC117-359-212230-
/O.CON.KAMA.TO.W.0018.000000T0000Z-240921T2230Z/
Oldham TX-Deaf Smith TX-
514 PM CDT Sat Sep 21 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTH
CENTRAL OLDHAM AND NORTHWESTERN DEAF SMITH COUNTIES...
At 513 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northwest of Simms, or 23 miles southwest of
Vega, moving east at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Oldham and northwestern Deaf Smith Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3521 10282 3523 10268 3499 10266 3498 10284
3518 10296
TIME...MOT...LOC 2213Z 256DEG 30KT 3510 10280
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00IN
$$
Vanden BoschWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Sep 21, 1:11 PM CDT, 3 hours 45 minutes earlier. Its key messages:
- Issued at 109 PM CDT Sat Sep 21 2024
- Thunderstorms are very likely today across the Texas and Oklahoma Panhandles. Some of the thunderstorms could be severe, with the primary hazards being large hail and damaging winds. A tornado or two are also possible this afternoon through early this evening, mainly in the southwest Texas Panhandle.
- The thunderstorms today through Sunday morning could also produce very heavy rainfall which could lead to flash flooding, especially from this evening through tonight across the central and southern Texas Panhandle.
- A cold front will bring in much cooler temperatures on Sunday with highs in the 50s to 60s across the combined Panhandles.
Area forecast discussion, Sep 21, 1:11 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
111 PM CDT Sat Sep 21 2024
...New KEY MESSAGES, SHORT TERM, LONG TERM...
.KEY MESSAGES...
Issued at 109 PM CDT Sat Sep 21 2024
- Thunderstorms are very likely today across the Texas and
Oklahoma Panhandles. Some of the thunderstorms could be severe,
with the primary hazards being large hail and damaging winds. A
tornado or two are also possible this afternoon through early
this evening, mainly in the southwest Texas Panhandle.
- The thunderstorms today through Sunday morning could also
produce very heavy rainfall which could lead to flash flooding,
especially from this evening through tonight across the central
and southern Texas Panhandle.
- A cold front will bring in much cooler temperatures on Sunday
with highs in the 50s to 60s across the combined Panhandles.
&&
.SHORT TERM ...
(This evening through Sunday night)
Issued at 109 PM CDT Sat Sep 21 2024
The upper level low pressure system is currently over northern AZ
as of this writing. The moisture plume in between this low and
the high pressure system over central and southeastern TX can be
seen quite well at this time on GOES water vapor imagery.
Widespread showers and thunderstorms can be seen over eastern NM
entering the western combined Panhandles at this time. As well as
some isolated to scattered storms out ahead of the main convection
near Dumas and Hereford. Water vapor imagery shows quite a bit of
dry air moving along the southern fringe of the upper low. This
may come in and kill storms early than previously thought, just
after midnight in the west. However, it is hard to say how this
stream of dry air will modify as the low pressure system moves
into Colorado and possibly weakens later tonight. CAMs still show
some redevelopment of storms in the western Panhandles right
around midnight.
Seeing some breaks in the cloud cover at this time which will aid
in destabilizing the atmosphere a bit going into the afternoon
hours. Models are showing some MUCAPE around 1000 to 1500 J/Kg
during the early parts of the afternoon in the southwestern TX
Panhandle. Still unsure about the length of time that severe
storms may be possible going into this evening as models show a
sharp drop off in instability after 21Z to around 500 to 700 J/Kg.
Bulk shear will start off around 30 kts but is looking to pick up
to around 50 kts later this evening an H7 jet picks up to 30 to 40
kts after 21Z. With the current bulk shear around 30 kts, and
breaks in the clouds in the southwest a hatched hail has been
added to the southwestern TX Panhandle by SPC. If the atmosphere
doesn't stabilize much going into the overnight hours this
increase in bulk shear may feed a couple of supercells that could
produce large hail up to 1.5" even after dark.
With continuing on and off convection or cloud cover this
afternoon, the overall tornado threat is a bit uncertain. As
storms may quickly become elevated. However, models do depict a
cold pool or out flow boundary from this morning stuff in the
northwest. This may create one if not more boundaries for some
quick spin ups if a supercell can form in the right spot along the
boundary. Confidence is not very high, but definitely don't want
to rule out a potential tornado in the southwest to south central
TX Panhandle this afternoon. This will also depend on how much
clearing occurs over the next several hours. A model or two even
show soundings favorable for nocturnal tornadoes this evening but
this is highly conditional on the fact of where boundaries set up
and if storms can remain surface based and not become elevated
due to rain cooled air from initial storms. Anything is possible
along a boundary though with increased surface helicity. Will
state that the tor potential is low at this time with all the
caveats in place.
The main cold front with actual increase in winds and change in
pressure may not show up in the OK Panhandle till closer to
sunrise tomorrow or just before sunrise. Winds are progged to pick
up to the 20 to 25 mph range with gust up to 35 mph behind the
main push. The entire combined Panhandles should see northerly
winds up to 20 mph at least by noon tomorrow. PoPs are in place
for continued precipitation, mainly in the east for tomorrow.
However, much of the combined Panhandles may see either dry
slotting from the upper low taking place as well as the front
pushing the 50 to 60 dewpoints south out of the area ending rain
much sooner than what some models are saying.
Tomorrow Max T may very well be in the early AM hours of the
morning with temperatures cooling a couple three degrees by the
afternoon. Temperatures are looking to be in the upper 50s to
lower 60s across much of the area around 2 pm.
36
&&
.LONG TERM ...
(Monday through next Friday)
Issued at 109 PM CDT Sat Sep 21 2024
Cool temperatures progged to stick around Mon into Wed with highs
in the 70s. Thurs a warming trend may take place with more lower
to mid 80s return for daytime temperatures. Another round of
precipitation is possible starting late Mon into Tue morning.
Upper level troughing is expected to stick around keeping daytime
highs mainly below 80 Mon into Wed. Another area of low pressure
will potentially dig the present trough south into the combined
Panhandles going into Tue morning bringing some possible PVA to
help with shower and storm development. There is a bit of
uncertainty still to as how the next system will evolve and how
much moisture will be in place for an precipitation to come to
fruition. Have left NBM PoPs in for now.
Wed morning an H5 ridge may start to build in over the
Intermountain West. Depending on the eastward progression of this
ridge and strength of the upper level trough through Wed will
depend on how quickly and the strength the warmer temperatures
return to the area for Thu into next weekend.
36
&&
.AVIATION...
(18Z TAFS)
Issued at 1127 AM CDT Sat Sep 21 2024
Less than favorable conditions for flying are anticipated,
especially after 21Z. Intense thunderstorms are expected across
much of the combined Panhandles mainly between 21Z and 06Z Sunday.
These storms could produce severe hail, erratic winds, and
torrential rainfall, maybe even a short lived tornado in the
southwest TX Panhandle. The torrential rainfall may reduce
visibility as low as LIFR at times. After 06Z, storms may remain
with low CIGs still impacting conditions at the terminals. By 12Z
winds may start to shift to the north around 20 kts with higher
gusts possible through 18Z Sunday behind a front.
36
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 57 61 44 75 / 90 30 10 0
Beaver OK 55 59 42 71 / 90 50 0 0
Boise City OK 49 58 40 73 / 90 20 0 0
Borger TX 57 63 45 78 / 90 40 10 0
Boys Ranch TX 56 65 43 77 / 90 20 0 0
Canyon TX 57 62 41 75 / 90 30 10 0
Clarendon TX 63 66 48 75 / 90 60 20 0
Dalhart TX 50 61 42 74 / 90 10 0 0
Guymon OK 51 58 41 72 / 90 40 0 0
Hereford TX 58 64 43 78 / 90 20 10 0
Lipscomb TX 59 62 45 72 / 90 40 10 0
Pampa TX 59 61 44 73 / 90 40 10 0
Shamrock TX 64 67 48 74 / 90 60 20 0
Wellington TX 66 70 50 76 / 80 70 30 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Sunday morning for TXZ001>004-006>009-
011>014-016>019-317.
OK...None.
&&
SHORT TERM...36
LONG TERM....36
AVIATION...36Hazardous weather outlook, Sep 21, 1:29 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 129 PM CDT Sat Sep 21 2024 OKZ001>003-TXZ001>020-317-220800- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 129 PM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Thunderstorms are possible across the combined Texas and Oklahoma Panhandles this morning through tonight. A few of the storms may become severe for the west and central. The primary hazards with any severe storms would be large hail, damaging winds, and a tornado or two are possible. Heavy rainfall is also possible with any thunderstorms today that could lead to flash flooding. A Flood Watch has been issued for the central and western Texas Panhandle from early this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms may develop late Monday night through Wednesday night across the region. Any storms that form are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
In the hours before
Special weather statement, Sep 21, 1:01 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
101 PM CDT Sat Sep 21 2024
TXZ011-016-211845-
Deaf Smith TX-Oldham TX-
101 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OLDHAM AND
NORTHWESTERN DEAF SMITH COUNTIES THROUGH 145 PM CDT...
At 100 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Glenrio, or 35 miles south of Nara Visa, moving
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Adrian and Glenrio.
This includes Interstate 40 between mile markers 1 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3527 10304 3545 10286 3527 10244 3497 10304
TIME...MOT...LOC 1800Z 223DEG 36KT 3510 10307
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial weather statement, Sep 21, 1:27 PM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
127 PM CDT Sat Sep 21 2024
OKZ003-TXZ004-005-009-010-211915-
Beaver OK-Hemphill TX-Ochiltree TX-Roberts TX-Lipscomb TX-
127 PM CDT Sat Sep 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVER...
LIPSCOMB...NORTHEASTERN ROBERTS...NORTHWESTERN HEMPHILL AND
SOUTHEASTERN OCHILTREE COUNTIES THROUGH 215 PM CDT...
At 127 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Lipscomb, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lipscomb, Follett, Darrouzett, and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3586 10053 3604 10074 3668 10024 3681 10001
3617 10000
TIME...MOT...LOC 1827Z 225DEG 25KT 3617 10039
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Vanden BoschSpecial weather statement, Sep 21, 3:30 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
330 PM CDT Sat Sep 21 2024
TXZ001-006-011-212115-
Hartley TX-Dallam TX-Oldham TX-
330 PM CDT Sat Sep 21 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN OLDHAM...SOUTH
CENTRAL DALLAM AND WESTERN HARTLEY COUNTIES THROUGH 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Nara Visa to 15 miles
north of Glenrio. Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dalhart and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3583 10304 3626 10250 3563 10248 3525 10304
TIME...MOT...LOC 2029Z 223DEG 40KT 3565 10307 3540 10308
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Vanden BoschThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:06 AM CDT | Flood Watch | AMA | Armstrong, Carson, Dallam, Deaf Smith, Donley, Gray and 10 more | 24 hr |
| Sep 21, 1:01 PM CDT | Special Weather Statement | AMA | Oldham | 44 min |
| Sep 21, 1:27 PM CDT | Special Weather Statement | AMA | Lipscomb | 48 min |
| Sep 21, 3:19 PM CDT | Areal Flood Advisory | AMA | Armstrong, Carson, Deaf Smith, Oldham, Potter, Randall | 78 min |
| Sep 21, 3:30 PM CDT | Special Weather Statement | AMA | Hartley | 45 min |
| Sep 21, 4:48 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 42 min |
| Sep 21, 5:32 PM CDT | Special Weather Statement | AMA | Deaf Smith | 43 min |
| Sep 21, 5:45 PM CDT | Special Weather Statement | AMA | Deaf Smith | 45 min |
| Sep 21, 6:12 PM CDT | Severe Thunderstorm Warning | AMA | Randall | 63 min |
| Sep 21, 6:45 PM CDT | Areal Flood Advisory | AMA | Armstrong, Carson, Potter, Randall | 3 hr |
Nearby
Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.